Hail, Prince Edward
- When
- April 23, 12:55 PM EST
- Where
- Prince Edward County, Hampden Sydney
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.233, -78.467
12 hail, 5 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Apr 23, 9:30 AM EST, 3 hours 25 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WAKEFIELD VA
1030 AM EDT SAT APR 23 2005
THS AFTN...AS USUAL CONFLICTING SIGNALS IN DATA AS FAR AS SVR WX
PTNL...AND AS EVIDENT LAST NGT...REAL ATMOSPHERE A BIT DIFFERENT
FROM THE THEORETICAL WORLD OF NWP MODELS. SFC DEW PT BNDRY NOT
QUITE AS SHARP AS WAS FCSTD AS SFC DEW PTS GNRLY MID 50S TO ARND 60
AHD OF FRONT AND MID 40S BEHIND THE FRONT. SFC HTG WL BE LIMITED
DUE TO WDSPRD CLOUD CVR...SO NO ADJUSTMENTS TO FCST TEMPS NEEDED.
IMPRESSIVE H7/H5 DRYING SEEN IN AREA 12Z SNDGS...COINCIDENT WTH
SFC/H8 THETA-E BNDRY. VRY SHARP SFC/H8 THETA-E BNDRY RAPIDLY TRACKS
TO THE COAST BY THIS EVE...SUGG ENUF LLVL FRCG AND FRONTOGENESIS TO
SUPPORT STG CNVCTN...BUT LLJ WEAKER THN FCSTD...MORE SW IN
DIRECTION...AND MEAN DOWNSLOPE FLO WORKING AGAINST STGR UPWARD
VERTICAL MOTION. UPR LOW FORMING OVR OH VALLEY NOT MKG MUCH
PROGRESS E...SO SOME QUESTIONS ABOUT TIMING OF COLDEST/DRYEST AIR
CROSSING MTNS. ANY TSTMS THAT FORM CUD HV HAIL AND DAMAGING WINDS
BASED ON MIDLVL COOLING AND DRYING. DECENT RISE/FALL COUPLET NOW ALG
MTNS...SO WL WATCH TRENDS. SOME SHRA DVLPT NOW IN CNTRL VA.
ON CSTL WTRS...WINDS INCRSG NOW...SO HEADLINES CONT.
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ANZ630>633-650-652-654-656-658-670
UNTIL 8 PM SUNDAY.
NS
PREV AFD BELOW--------------------------------------------
.SHORT TERM (TODAY THROUGH SUNDAY NIGHT)...
ACTIVE WEATHER PATN OVER EASTERN STATES THIS WEEKEND AS STRONG MID
LVL TROF DIGGING THRU THE OHVLY THIS MORN PUSHES ACRS EASTERN
SEABOARD TONIGHT AND SUNDAY. A THREAT FOR SEVERE STORMS EXISTS
MNLY EAST OF THE MTNS TODAY...FIRST AS INITIAL VORT MAX SWINGS
THRU DURING MORN HOURS...AND THEN AGAIN AS MAIN TROF/SFC COLD
FRONT PUSHES THRU DURING MID-LATE AFTN.
PCPN RATHER SPOTTY ACRS CNTRL MID ATLC REGION THIS EARLY MORNING
BUT SHORT RANGE MODEL GUID SUGG PCPN WILL BECOME MORE ORGANIZED
ACRS SRN MID ATLC REGION IN THE PREDAWN HOURS ASSOCD WITH INITIAL
VORT MAX. SW-NE ORIENTED SFC WARM FRONT BISECTING AKQ FORECAST
THIS MORN AND ANY STORMS THAT FOCUS ALONG THIS BNDRY CAPABLE OF
STRONG ROTATION DUE LOW LVL SHEAR. THIS FIRST AREA PCPN PUSHES
OFF THE COAST BY MIDDAY AND LIKELY TO SEE SEVERAL HOURS OF
SUN/ADDED INSTABILITY PRIOR TO ARRIVAL OF CONVECTION ASSCD WITH
SFC COLD FRONT DURING MID-LATE AFTN. FCST SOUNDINGS YIELD CAPE
APPROACHING 1000 J/KG AND STRONG LAPSE RATES AS MID LVL DRY SLOT
APPROACHES THIS AFTN. WILL ADDRESS SEVERE WEATHER THREAT IN SPS/HWO
PRODUCT ISSUANCES.
STRONGER CONVECTION LINGERS ALONG COAST THIS EVE THEN POST FRONTAL LOW
LVL DOWNSLOPING FLOW DRYS OUT BNDRY LYR. BREEZY/MUCH COOLER CONDS
OVER SPREAD REGION TNGT WITH LOWS DROPPING INTO U30S IN THE NORMALLY
COLD SPOTS BY DAYBREAK.
SUNDAY STARTS OUT SUNNY/BREEZY/COOL THEN APPROACH OF ANTHR STRONG
MID LVL TROF ROTG AROUND UPR LOW OVR EASTERN LAKES SUGGS POTENTIAL
FOR INSTABILITY CLOUDS DUR AFTN. DEEPER DOWNSLOPING DURING AFTN
SUGGS LIMITED PCPN POTENTIAL SO NO MENTIONABLE POPS ATTM. TEMPS
STRUGGLE TO REACH 60F WITH LIMITED AFTN SUN.
&&
.LONG TERM (MONDAY THROUGH FRIDAY)...
ACCEPTED THE MIN TEMPERATURE GUID IN THE M-U30S SUNDAY NIGHT BUT
THINK FROST THREAT LIMITED DUE CONT BNDRY LYR MIXING. TEMPERATURE
RECOVERY BEGINS MON BUT STILL BLO NORM PER LOCAL LOW LVL THICKNESS
SCHEME. SOUTHERN STREAM SYSTEM ORGANIZES OVER GULF COAST REGION
TUESDAY AND BRINGS NEXT THREAT PCPN DURING MIDWEEK.
&&
.MARINE...STRG LOW PRES TRACKING TO OUR N...W/ WARM FRONT DRIFTING N
OF THE WTRS THIS MRNG...WILL ALLOW DECENT SLY FLOW TODAY. COLD FRONT
PUSHES THRU THIS AFTN VEERING WINDS TO WSW BY EVENG. WIND SPEEDS
SOMEWHAT INHIBITED BY COOLER WTRS/LACK OF MIXING...BUT STILL ENOUGH
FOR SCA ALL ZONES...AND GUSTS 25 TO 30 KT. WAVES BUILD ON CSTL
WTRS...ESP NRN ZONES THRU AFTN. THEN W/ MORE W/SW OFFSHORE FLOW
TONIGHT INTO MON...WAVES WILL DROP DOWN TO 3 TO 5 FT.
&&
.AVIATION...WILL BE QUITE VARIABLE TODAY...AS WARM FRONT LIFTS
FARTHER NORTH...MOST SITES WILL BE PREDOMINANTLY MVFR TO VFR...BUT
ALL AREAS EXPECTED TO HAVE TEMPO IFR IN HVR SHWRS AND TSTMS THIS
MRNG. THEN MAINLY VFR THIS AFTN (SOME LINGERING LOWER MVFR CIGS
ALONG COAST) W/ DECENT DRYING ALOFT AND DOWNSLOPING WLY FLOW...BUT
STILL MAY SEE SCTD SHWRS/TSTMS FOR TEMPO MVFR AND GUSTY WINDS LATE
IN AFTN/EVENG.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 635 AM EDT SAT APR 23 2005 MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-241030- ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA- CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC- CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC- ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA- GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD- ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA- LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA- MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA- NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC- NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC- POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA- SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA- VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD- YORK VA- 635 AM EDT SAT APR 23 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA... NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE. .DAY ONE...TODAY... SCATTERED THUNDERSTORMS MAY PRODUCE DAMAGING WINDS...LARGE HAIL AND AN ISOLATED TORNADO OR TWO TODAY. SEVERE WEATHER MAY OCCUR AT ANYTIME TODAY...BUT THE MAIN TIME FRAME WILL LIKELY BE BETWEEN 3 AND 8 PM. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY...ESPECIALLY DURING THE MID AFTERNOON TO EARLY EVENING TIME PERIOD. FORECASTER ID CULLEN THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 1101 AM EDT SAT APR 23 2005 MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-231715- DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES- NORTHAMPTON-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK- BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-FLUVANNA-LOUISA- PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG- LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO- KING WILLIAM-KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND- NORTHUMBERLAND-LANCASTER-BRUNSWICK-DINWIDDIE-PRINCE GEORGE- CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-GREENSVILLE- SUSSEX-SURRY-JAMES CITY-YORK-SOUTHAMPTON-ISLE OF WIGHT- NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE- VIRGINIA BEACH-ACCOMACK- INCLUDING THE CITIES OF...CAMBRIDGE...SALISBURY...CRISFIELD... PRINCESS ANNE...SNOW HILL...OCEAN CITY...MARGARETTSVILLE... AHOSKIE...ELIZABETH CITY...EDENTON...COROLLA...LOUISA... FARMVILLE...GOOCHLAND...ASHLAND...SOUTH HILL...CREWE... COLONIAL HEIGHTS...RICHMOND...TAPPAHANNOCK...LAWRENCEVILLE... PETERSBURG...HOPEWELL...EMPORIA...WAKEFIELD...WILLIAMSBURG... POQUOSON...FRANKLIN...NEWPORT NEWS...HAMPTON...CHINCOTEAGUE... WALLOPS ISLAND...MELFA...EASTVILLE 1101 AM EDT SAT APR 23 2005 ...SLIGHT RISK OF SEVERE WEATHER THIS AFTERNOON OVER THE MID ATLANTIC REGION... SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG A STRONG COLD FRONT AS IT SWEEPS ACROSS THE AREA THIS AFTERNOON. THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER CENTRAL VIRGINIA AROUND MIDDAY...AND MOVE EAST...REACHING COASTAL MARYLAND...COASTAL VIRGINIA AND NORTHEAST NORTH CAROLINA BY LATE AFTERNOON. SEVERE WEATHER THREAT INCLUDES THE FOLLOWING... WIND GUSTS TO 60 MPH... LARGE HAIL ONE INCH OR GREATER IN DIAMETER... ISOLATED TORNADOES... .SPOTTER ACTIVATION...SKYWARN SPOTTERS SHOULD REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. YOU CAN ALSO CHECK OUT OUR WEB SITE AT WEATHER.NOAA.GOV/AKQ. NS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 114 PM EDT SAT APR 23 2005 VAZ048-049-060>071-231915- FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER- CAROLINE-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN- CHESTERFIELD-HENRICO- INCLUDING THE CITIES OF...LOUISA...FARMVILLE...GOOCHLAND... ASHLAND...SOUTH HILL...CREWE...COLONIAL HEIGHTS...RICHMOND 114 PM EDT SAT APR 23 2005 ...THUNDERSTORMS DEVELOPING IN THE EASTERN VIRGINIA PIEDMONT... AT 105 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS DEVELOPING RAPIDLY FROM HALIFAX COUNTY NORTHEASTWARD INTO POWHATAN AND LOUISA COUNTIES. THE STORMS ARE MOVING NORTHEAST AT 35 MPH...AND WILL CONTINUE INTENSIFYING DURING THE NEXT 1-3 HOURS. THE STRONGER STORMS WILL PRODUCE HAIL...STRONG GUSTY WINDS...BRIEF TORRENTIAL RAIN...AND DANGEROUS CLOUD TO GROUND LIGHTNING. SEEK SHELTER WHEN THESE STORMS APPROACH YOUR AREA. MOTORISTS ARE URGED TO USE EXTRA CAUTION WHILE TRAVELING THIS AFTERNOON...AND BE PREPARED FOR RAPIDLY CHANGING WEATHER AND ROAD CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR FURTHER UPDATES AND POSSIBLE WARNINGS. SAMMLER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 132 PM EDT SAT APR 23 2005 NCZ012>014-030-VAZ048-049-060>094-096-231945- NORTHAMPTON-HERTFORD-GATES-BERTIE-FLUVANNA-LOUISA-PRINCE EDWARD- CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG-LUNENBURG- NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM- KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND- LANCASTER-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT- GLOUCESTER-MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY- YORK-SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-SUFFOLK- INCLUDING THE CITIES OF...MARGARETTSVILLE...AHOSKIE...LOUISA... FARMVILLE...GOOCHLAND...ASHLAND...SOUTH HILL...CREWE... COLONIAL HEIGHTS...RICHMOND...TAPPAHANNOCK...LAWRENCEVILLE... PETERSBURG...HOPEWELL...EMPORIA...WAKEFIELD...WILLIAMSBURG... POQUOSON...FRANKLIN...NEWPORT NEWS...HAMPTON 132 PM EDT SAT APR 23 2005 THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 200 IN EFFECT UNTIL 8 PM EDT FOR THE FOLLOWING AREAS IN NC THIS WATCH INCLUDES 4 COUNTIES IN NORTH CENTRAL NORTH CAROLINA NORTHAMPTON IN NORTHEAST NORTH CAROLINA BERTIE GATES HERTFORD IN VIRGINIA THIS WATCH INCLUDES 44 CITIES AND COUNTIES IN NORTHEAST VIRGINIA GLOUCESTER LANCASTER MIDDLESEX NORTHUMBERLAND IN CENTRAL VIRGINIA AMELIA CHESTERFIELD CITY OF COLONIAL HEIGHTS CITY OF RICHMOND CUMBERLAND FLUVANNA GOOCHLAND HANOVER HENRICO LOUISA POWHATAN PRINCE EDWARD IN EAST CENTRAL VIRGINIA CHARLES CITY ESSEX KING WILLIAM KING AND QUEEN NEW KENT RICHMOND WESTMORELAND IN NORTH CENTRAL VIRGINIA CAROLINE IN SOUTH CENTRAL VIRGINIA BRUNSWICK CITY OF HOPEWELL CITY OF PETERSBURG CITY OF EMPORIA DINWIDDIE GREENSVILLE LUNENBURG MECKLENBURG NOTTOWAY PRINCE GEORGE IN SOUTHEAST VIRGINIA CITY OF FRANKLIN CITY OF HAMPTON CITY OF NEWPORT NEWS CITY OF POQUOSON CITY OF SUFFOLK CITY OF WILLIAMSBURG ISLE OF WIGHT JAMES CITY SOUTHAMPTON SURRY SUSSEX YORK REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER UPDATES AND POSSIBLE WARNINGS. SAMMLER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 136 PM EDT SAT APR 23 2005 VAZ060-061-068-069-231815- AMELIA VA-CUMBERLAND VA-POWHATAN VA-PRINCE EDWARD VA- 138 PM EDT SAT APR 23 2005 ...STRONG THUNDERSTORM MOVING TOWARD PRINCE EDWARD COUNTY... AT 138 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 20 MILES SOUTHWEST OF HAMPDEN SYDNEY...OR ABOUT OVER PHENIX...MOVING NORTHEAST AT 45 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR DARLINGTON HEIGHTS AT 145 PM EDT...FIVE FORKS AT 150 PM EDT...TUGGLE AT 155 PM EDT...FARMVILLE AT 200 PM EDT...REEDS AT 205 PM EDT...HAWK AT 210 PM EDT. WIND GUSTS TO 50 MPH AND HAIL TO ONE HALF INCH ARE POSSIBLE WITH THIS STORM. EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR FURTHER UPDATES AND POSSIBLE WARNINGS. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE AREA UNTIL 8 PM. SAMMLER
The Norfolk radar (KAKQ), 132 km away, was scanning. The volume nearest the first event began at 17:54 UTC.
12 hail, 5 thunderstorm wind. Local standard time, as filed.
Trees down near Ballsville Road.
Trees down along intersection of Route 730 and 629.
Downed trees blocking Route 662.
Trees down.
Trees down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2005Every state in 2005This day in weather historyWarnings in Virginia, April 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5445919, 5445920, 5445921, 5445922, 5445923, 5445924, 5445925, 5445926, 5445927, 5445928, 5445931, 5445930, 5445929, 5445932, 5445933, 5445934, 5445935.